Thunderstorm Wind, Yell
- When
- December 23, 7:16 AM CST
- Where
- Yell County, 0.57 mi W of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -93.390
Trees and power lines were blown down in Danville.
A strong storm system and cold front approached the state from the west, with showers and thunderstorms developing during the early morning hours west of Arkansas. These storms then surged east into Arkansas after sunrise on the 23rd, bringing severe weather to portions of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong storm system and cold front approached the state from the west, with showers and thunderstorms developing during the early morning hours west of Arkansas. These storms then surged east into Arkansas after sunrise on the 23rd, bringing severe weather to portions of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 23, 5:53 AM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 553 AM CST WED DEC 23 2015 .AVIATION... AN AREA OF LOW PRESSURE CENTERED IN EASTERN KANSAS WILL BRING A COLD FRONT INTO ARKANSAS TODAY WITH SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING BEFORE DISSIPATING DURING THE EARLY AFTERNOON. SOME WILL BE SEVERE. SOUTH WINDS WILL GUST TO 30 TO 40 MPH AT TIMES. MAINLY MVFR TO IFR CONDITIONS ARE EXPECTED. VFR CONDITIONS ARE EXPECTED THIS EVENING AND OVERNIGHT. && .PREV DISCUSSION... /ISSUED 217 AM CST WED DEC 23 2015/ SHORT TERM...TODAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE LIFTING NE ACROSS WRN AND SRN SECTIONS OF THE CWA EARLY THIS MORNING AS MOISTURE LIFTS NORTH OVER A WARM FRONT ALSO LIFTING NORTH. THIS ACTIVITY HAS REMAINED SUB-SVR SO FAR THIS MORNING AS IT MOVES SLOWLY INTO CENTRAL SECTIONS OF THE STATE. HOWEVER...THERE REMAINS SOME POTENTIAL FOR A FEW SVR STORMS ACROSS THE THE WEST AND SOUTH. THE PRIMARY THREAT EXPECTED THIS MORNING WILL BE LARGE HAIL...THOUGH THERE IS SIGNIFICANT LOW LEVEL SHR THAT AN ISOLATED TORNADO COULD BE SEEN ACROSS THE EXTREME SW IF ANY STORM COULD BECOME SFC BASED. HOWEVER...THE LOW LEVEL INVERSION MAY PREVENT MOST STORMS FROM BECOMING SFC BASED UNTIL LATER THIS MORNING. AFTER SUNRISE...THE WARM FRONT WILL LIFT NORTH OF MOST OF THE AREA...AND AN UPPER LEVEL SHORTWAVE WILL LIFT NE OVER THE STATE BY THIS AFTERNOON. SHRA/TSRA WILL CONTINUE TO DEVELOP...WITH INCREASING TEMPS AND SFC BASED INSTABILITY. AS A RESULT...THE THREAT FOR SVR WX WILL INCREASE AHEAD OF THE SFC TROUGH AXIS...OR OVER A GOOD PORTION OF THE CWA. THE LOW LEVEL SRH VALUES WILL DECREASE SOME LATER THIS MORNING AND THIS AFTERNOON...BUT THIS WILL BE ACCOMPANIED BY THE INCREASED CAPE AND STEEPER LOW AND MID LEVEL LAPSE RATES. WHILE LARGE HAIL AND DAMAGING WINDS WILL BECOME THE PRIMARY THREATS WITH THE STRONGEST STORMS...THE INCREASED CAPE AND STEEPER LOW LEVEL LAPSE RATES MAY BE ENOUGH TO OVERCOME THE DECREASED LOW LEVEL SRH...KEEPING THE THREAT FOR TORNADOES IN PLACE...ESPECIALLY ACROSS THE SERN THIRD OF THE CWA. THROUGHOUT THE AFTERNOON HRS...THE GREATEST SVR WX THREAT WILL SHIFT EAST OVER TIME...WITH ALL BUT THE SERN SECTIONS OF THE CWA SEEING A DECREASED SVR THREAT AND POTENTIAL FOR SHRA/TSRA. AFTER 00Z TONIGHT...MOST ACTIVITY SHOULD BE EAST OF THE CWA AS A COLD FRONT DROPS SE THROUGH MOST OF THE STATE...WITH CHANCES FOR PRECIP LOW FOR THE REST OF TONIGHT. LOOKS LIKE MUCH OF THU WILL REMAIN DRY...WITH JUST SOME SMALL CHANCES FOR PRECIP ACROSS THE FAR SERN COUNTIES. THIS DRY PERIOD WILL BE SHORT LIVED AS THE COLD FRONT THAT MOVES THROUGH TONIGHT LIFTS BACK NORTH ON CHRISTMAS DAY. THIS WILL RESULT IN SHRA/TSRA RETURNING TO THE FORECAST FOR MUCH OF CHRISTMAS. A POTENT STORM SYSTEM WILL APPROACH THE STATE FROM THE SW ON SAT...WITH SHRA/TSRA CONTINUING THROUGH THE END OF THE SHORT TERM. LOOKS LIKE THE AXIS OF HEAVIEST RAINFALL AND BEST CHANCES FOR PRECIP WILL SHIFT TO THE NWRN SECTIONS OF THE CWA FOR LATE SAT INTO SAT NIGHT. PRECIP CHANCES WILL PERSIST INTO THE LONG TERM PERIOD AS THIS STRONG STORM SYSTEM SLOWLY LIFTS NE OVER THE REGION. LONG TERM...SUNDAY THROUGH TUESDAY SOUTHWEST FLOW WILL BE OVER THE CENTRAL U.S. TO BEGIN THE PERIOD WITH AN UPPER LOW OVER WEST TEXAS. BY MONDAY THE UPPER LOW WILL MOVE TO EASTERN OKLAHOMA AND TO NORTHERN ILLINOIS BY MONDAY NIGHT. ANOTHER UPPER TROUGH...IN THE ROCKIES TUESDSAY MORNING...WILL MOVE INTO THE PLAINS LATE TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER THE AREA SUNDAY WITH A FRONT STALLED OVER ARKANSAS. CHANCES FOR SHOWERS WILL DECREASE MONDAY AS THE UPPER LOW MOVES NORTH OF ARKANSAS...AND PUSHES THE FRONT EAST OF THE STATE. DRY CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY WITH HIGH PRESSURE AND DRIER AIR SETTLING OVER THE AREA. TEMPERATURES WILL BE COOLER MONDAY AND TUESDAY AFTER ABOVE NORMAL TEMPERATURES ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 72 44 65 47 / 90 10 10 20 CAMDEN AR 76 51 73 55 / 80 10 10 40 HARRISON AR 67 41 62 39 / 50 10 10 10 HOT SPRINGS AR 73 47 69 51 / 60 10 10 30 LITTLE ROCK AR 74 48 69 51 / 80 10 10 30 MONTICELLO AR 75 55 73 59 / 90 20 10 40 MOUNT IDA AR 72 44 69 48 / 50 10 10 30 MOUNTAIN HOME AR 70 41 63 41 / 80 10 10 10 NEWPORT AR 72 45 66 48 / 90 20 10 20 PINE BLUFF AR 75 51 71 53 / 80 20 10 40 RUSSELLVILLE AR 72 45 68 45 / 60 10 10 20 SEARCY AR 72 45 66 49 / 80 10 10 30 STUTTGART AR 74 49 69 52 / 90 20 10 30 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARKANSAS- BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-FAULKNER- GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-LINCOLN- LONOKE-MONROE-MONTGOMERY-OUACHITA-PIKE-POLK-PRAIRIE-PULASKI- SALINE-SHARP-WHITE-WOODRUFF. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST WED DEC 23 2015 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN- BRADLEY-DREW- 500 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS. SOME OF THE STORMS COULD BE SEVERE IN SOUTHWEST AND WESTERN ARKANSAS EARLY THEN THE SEVERE THREAT WILL PROGRESS TO CENTRAL FOR MID MORNING...AND THEN EAST ARKANSAS FOR LATE MORNING AND EARLY AFTERNOON. HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE EAST FOR OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL STALL ACROSS SOUTH ARKANSAS THURSDAY...BUT THEN LIFT BACK NORTH CHRISTMAS DAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST...ALONG WITH HEAVY RAINFALL THROUGH EARLY SATURDAY. A STRONG STORM SYSTEM WILL LIFT SLOWLY NORTHEAST ACROSS THE REGION OVER THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS CONTINUING. MULTIPLE ROUNDS OF RAINFALL WILL BE POSSIBLE THROUGH EARLY NEXT WEEK...WITH SEVERAL INCHES OF RAINFALL EXPECTED. AS A RESULT...THE THREAT FOR FLASH FLOODING AND RIVER FLOODING WILL BE INCREASING OVER TIME. THIS STORM SYSTEM COULD ALSO BRING ANOTHER ROUND OF SEVERE WEATHER. OF COURSE...THERE ARE A LOT OF DETAILS IN THIS FORECAST THAT ARE SUBJECT TO CHANGE...ESPECIALLY THIS COMING WEEKEND. AS A RESULT...REFER TO THE LATEST FORECASTS OVER THE NEXT SEVERAL DAYS AS THESE DETAILS BECOME MORE CLEAR OVER TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY DUE TO POTENTIAL SEVERE WEATHER. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 AM CST WED DEC 23 2015
ARZ012-021-030-231100-
JOHNSON AR-NEWTON AR-LOGAN AR-
417 AM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NORTH CENTRAL LOGAN...
NEWTON AND SOUTHERN BOONE COUNTIES UNTIL 500 AM CST...
AT 416 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CASS TO
NEAR DENNING TO RATCLIFF...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...PARIS...JASPER...LAMAR...SUBIACO...HARTMAN...SCRANTON...
RATCLIFF...TOKALON...UPPER BUFFALO WILDERNESS AREA...DEVILS KNOB...
WALNUT...HINKLE...ROSETTA...PRUITT...LOST VALLEY STATE PARK...SPADRA...
ERBIE...WOODLAND AND HOYT.
LAT...LON 3612 9307 3587 9315 3537 9342 3521 9395
3523 9392 3532 9391 3531 9381 3542 9380
3536 9375 3538 9371 3577 9369 3576 9352
3588 9352 3597 9345 3608 9344 3608 9348
3612 9348
TIME...MOT...LOC 1016Z 229DEG 44KT 3569 9371 3542 9381 3531 9387
62SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
618 AM CST WED DEC 23 2015
ARZ005-006-013>015-023-231245-
SEARCY AR-VAN BUREN AR-IZARD AR-BAXTER AR-STONE AR-FULTON AR-
618 AM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAN BUREN...CENTRAL
IZARD...WESTERN FULTON...SOUTHEASTERN SEARCY...SOUTHEASTERN BAXTER
AND STONE COUNTIES UNTIL 645 AM CST...
AT 617 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HERRON TO NEAR ROCKY
HILL...AND MOVING NORTHEAST AT 65 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN VIEW...MELBOURNE...SALEM IN FULTON COUNTY...CALICO ROCK...
OXFORD...NORFORK...VIOLA...PINEVILLE...BEXAR...RODNEY...GORBY...BLANCHARD
SPRINGS CAMPGROUND...ELBERTA...HERRON...LONE STAR...FLINT SPRINGS...
LUNENBURG...HERPEL...WIDEMAN AND STURKIE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3590 9194 3563 9266 3615 9231 3650 9188
3650 9175
TIME...MOT...LOC 1217Z 225DEG 56KT 3613 9229 3574 9251
62SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 700 AM CST WED DEC 23 2015 ARZ037>039-041>043-231345- SALINE AR-SCOTT AR-PERRY AR-MONTGOMERY AR-YELL AR-GARLAND AR- 700 AM CST WED DEC 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY...SOUTHERN YELL...NORTHWESTERN SALINE...SOUTHEASTERN SCOTT...SOUTHWESTERN PERRY AND NORTHWESTERN GARLAND COUNTIES UNTIL 745 AM CST... AT 700 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAULDIN...OR NEAR MOUNT IDA...MOVING NORTHEAST AT 65 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUNT IDA...OLA...NORMAN...ODEN...MUDDY CREEK WMA...MAULDIN...MIMOSA... PLAINVIEW IN YELL COUNTY...AVANT...BLACK SPRINGS...BIRTA...FOURCHE JUNCTION...SUNLIGHT BAY PARK...SIMS...HURRICANE GROVE...FOURCHE MOUNTAIN RECREATION AREA...FANNIE...STORY...HOLLIS AND ONYX. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST FOR WESTERN ARKANSAS. LAT...LON 3438 9384 3468 9385 3512 9315 3479 9290 TIME...MOT...LOC 1300Z 241DEG 58KT 3460 9372 51
The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 13:18 UTC.
16 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
Trees and power lines were blown down in Danville.
There were multiple trees and power lines blown down throughout the county.
Numerous trees and power lines were blown down.
Straight line winds blew over several trees, one of which fell onto a double-wide mobile home, killing 1 person.
Some trees were blown over and there was damage to an awning.
Severe thunderstorm winds associated with a down-burst or even a possible brief gust-nado caused damage 4 miles west of Clinton on Hwy 16. These severe thunderstorm winds damaged a home, shop and a barn. A carport was thrown and destroyed. Several trees and power lines were also blown down.
Several trees and power lines were blown down throughout the county.
Some trees were blown down and several residents were without power due to damaging straight-line winds.
A home was destroyed by a weak, brief tornado east of Bee Branch during the morning hours of the 23rd.
A tree fell onto a home in Fairfield Bay.
A roof was blown off a barn.
Several trees were blown down, some of which fell onto 2 homes. A barn was blown over and there was roof damage to other buildings. Some of the trees fell onto Hwy 87 north of Mountain View.
High winds caused damage to a mobile home.
Several power lines were blown down across the county. A roof was blown off a barn in Viola, and a tree fell onto a car in Mammoth Springs.
Several homes were severely damaged or even destroyed in the Highland area. Two mobile homes were a total loss. A shop was severely damaged, along with a few homes with their roofs torn off. Several trees and power lines were also blown down.
Power lines were blown down along Hwy 236 around Clay Hill.
A tree was blown down on Evening Street in Judsonia.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Pope | 2015-12-23 | 18 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2015Every state in 2015This day in weather historyThe tornado archive for Arkansas, 2015Warnings in Arkansas, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611648, 611649, 611653, 611646, 611663, 611647, 611650, 611651, 611645, 611652, 611654, 611655, 611656, 611659, 611660, 611664, 611665, 611666, 611661, 611662, 611667, 611668, 611669, 611670, 611671.